Mississippi, 2024

Hail in Mississippi, May 29, 2024

May 29, 2024 · NWS LIX · 1 event in 1 county or zone

Strong thunderstorms formed along sea-breeze and lake-breeze boundaries across southeast Louisiana and southern Mississippi during the afternoon of May 29th. Dry air aloft favored strong wind gust and hail development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong thunderstorms formed along sea-breeze and lake-breeze boundaries across southeast Louisiana and southern Mississippi during the afternoon of May 29th. Dry air aloft favored strong wind gust and hail development. A couple of the strongest storms produced strong winds and severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 29, 1:39 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 29, 1:39 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 PM CDT Wed May 29 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Friday night)
Issued at 207 PM CDT Wed May 29 2024

A series of fast moving and weak southern stream shortwave troughs
embedded within a largely zonal flow regime aloft will slide
through the Lower Mississippi Valley over the course of the short
term period. As these shortwave features move through the area,
the increased forcing aloft will support the development of
convective activity each afternoon. The convection is expected to
initially develop over east Texas and western Louisiana in the
late morning and early afternoon hours and then follow the theta e
axis to the east or southeast into the forecast area by the late
afternoon and early evening hours each day. Given this risk, have
included chance PoP values of 30 to 40 percent in the forecast
generally between 21z and 03z on Thursday and Friday. Fortunately,
the risk of severe storms remains low with the convection due to a
lack of substantial wind shear. However, a few wet microbursts
producing locally strong wind gusts could occur if drier air in
the mid-levels becomes entrained into the updraft of any deeper
convective cells. Overall, the convective threat will be highly
diurnal with mainly dry conditions expected from late evening
through early afternoon each day. Temperatures will be near to
slightly above average through the period with highs in the upper
80s and lower 90s and lows ranging from the upper 60s to the mid
70s. Overall, have stuck with the NBM deterministic output for
temperatures. We are very much in an early Summer regime at this
point.

&&

.LONG TERM...
(Saturday through Tuesday night)
Issued at 207 PM CDT Wed May 29 2024

The area will continue to have daily slight chances of showers and
storms as some weak disturbances ride to our north as an upper level
ridge builds up from Mexico. So overall we are entering into
summertime pattern with daily diurnally driven convection. Overall
not expecting any severe thunderstorms but Friday is outlooked as
marginal by SPC. There is plenty of CAPE and moisture for storms to
tap into , but failure modes could be weak shear and lapse rates.

Temperatures will have a slow warming trend with highs in the low
90s. There will still be ample moisture being pumped into the area
thanks to onshore flow, so we could see heat indices tickle around
100 F. As of right now it's not looking like the heat we had last
weekend/early this week. -BL

&&

.AVIATION...
(18Z TAFS)
Issued at 207 PM CDT Wed May 29 2024

The primary forecast concern through the evening hours will be
the potential for convective impacts at MCB. A complex of showers
and thunderstorms is currently moving through central Louisiana,
and if this area of storms holds together could impact MCB between
22z and 02z. Have included prevailing SHRA and TEMPO group with
thunderstorms for this time period. Elsewhere, the risk of
convective development is too low to include in the forecast at
this time. Going into tomorrow morning, most areas will remain
VFR, but if evening rains do impact MCB, a period of IFR ceilings
and visibilities could develop between 10z and 13z due to the wet
soils. By 14z, all of the terminals will see VFR conditions return
as the boundary layer fully mixes out.

&&

.MARINE...
Issued at 207 PM CDT Wed May 29 2024

A Summer regime will be in full effect through early next week
across the coastal waters. Prevailing south and southeast winds of
10 to 15 knots and seas of 1 to 3 feet can be expected through the
entire period as a broad surface high pressure systems remains
centered to the east of the region. There will be a threat of
some thunderstorm activity moving offshore from land each
afternoon and evening, and these storms could produce gusty winds
and lightning, but the impacts will be short- lived.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  88  67  88 /  40  40  20  30
BTR  70  89  71  89 /  30  40  20  40
ASD  70  90  71  89 /  30  20  10  20
MSY  75  89  75  88 /  20  20  10  30
GPT  73  89  74  87 /  20  10  10  20
PQL  71  89  71  88 /  20  10  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...PG
LONG TERM....BL
AVIATION...PG
MARINE...PG

In the hours before

Special weather statement, May 29, 2:47 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
347 PM CDT Wed May 29 2024

LAZ064-077-078-292115-
Western Orleans LA-Upper St. Bernard LA-Eastern Orleans LA-
347 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ORLEANS
PARISH THROUGH 415 PM CDT
...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Orleans, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Orleans, East New Orleans, and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 241 and 256.
 Interstate 510 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 8999 3005 9007 3007 9004 3008 9000
      3014 8993 3017 8987 3017 8986 3013 8981
      3010 8978
TIME...MOT...LOC 2047Z 229DEG 8KT 3008 8993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 29, 3:33 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
433 PM CDT Wed May 29 2024

LAZ034-046>048-292200-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-
433 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST BATON ROUGE,
SOUTHEASTERN POINTE COUPEE, NORTH CENTRAL IBERVILLE AND SOUTHWESTERN
EAST BATON ROUGE PARISHES THROUGH 500 PM CDT
...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Erwinville, or 10 miles west of Port Allen, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baton Rouge, Baker, Port Allen, Oak Hills Place, Brusly, Rosedale,
Grosse Tete, Merrydale, Erwinville, Gardere, Brownfields,
Westminster, and Baton Rouge Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 138 and 161.
 Interstate 12 near mile marker 1.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3040 9147 3060 9145 3062 9107 3035 9110
TIME...MOT...LOC 2133Z 274DEG 12KT 3051 9138

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 29, 3:54 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 PM CDT Wed May 29 2024

LAZ047-048-083>085-292230-
Northern Livingston LA-Southern Livingston LA-Western Ascension LA-
West Baton Rouge LA-East Baton Rouge LA-
454 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
ASCENSION, SOUTHEASTERN WEST BATON ROUGE, NORTHWESTERN LIVINGSTON AND
EAST BATON ROUGE PARISHES THROUGH 530 PM CDT
...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownfields, or near Baker, moving east at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Oak Hills
Place, Walker, Brusly, Livingston, French Settlement, Port Vincent,
Westminster, Old Jefferson, Merrydale, Inniswold, Watson, Village St.
George, Shenandoah, Gardere, and Brownfields.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 152 and 167.
 Interstate 12 between mile markers 1 and 23.
 Interstate 110 in Louisiana between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3037 9126 3064 9119 3065 9072 3032 9077
TIME...MOT...LOC 2153Z 275DEG 41KT 3053 9112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 29, 4:06 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
506 PM CDT Wed May 29 2024

LAZ039-MSZ071-077-292230-
Washington LA-Walthall MS-Pearl River MS-
506 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
WASHINGTON PARISH, SOUTHEASTERN WALTHALL AND NORTHWESTERN PEARL RIVER
COUNTIES THROUGH 530 PM CDT
...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Franklinton, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Varnado, and Angie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3101 8984 3100 8978 3084 8970 3075 9004
      3095 9019 3107 8988 3107 8984
TIME...MOT...LOC 2206Z 244DEG 17KT 3086 9002

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 29, 4:11 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
511 PM CDT Wed May 29 2024

LAZ039-079-MSZ077-292245-
Washington LA-Northern St. Tammany LA-Pearl River MS-
511 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
TAMMANY, SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA
AND WESTERN PEARL RIVER COUNTIES THROUGH 545 PM CDT
...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bush, or 9 miles northwest of Picayune, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Picayune, Poplarville, Varnado, Sun, Bush, Crossroads, and
Mcneil.

This includes Interstate 59 in Mississippi between mile markers 16
and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3042 8975 3057 9001 3095 8979 3083 8946
TIME...MOT...LOC 2211Z 204DEG 27KT 3061 8981

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MSW
Special weather statement, May 29, 4:39 PM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
539 PM CDT Wed May 29 2024

LAZ039-079-MSZ071-077-292315-
Washington LA-Northern St. Tammany LA-Walthall MS-Pearl River MS-
539 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
TAMMANY AND WASHINGTON PARISHES, SOUTHEASTERN WALTHALL AND PEARL
RIVER COUNTIES THROUGH 615 PM CDT
...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogalusa, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Picayune, Franklinton, Poplarville, Varnado, Sun, Bush,
Enon, Crossroads, Mcneil, and Angie.

This includes Interstate 59 in Mississippi between mile markers 8 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8983 3100 8973 3083 8934 3050 8970
      3066 9006 3089 9024 3103 8984
TIME...MOT...LOC 2239Z 237DEG 11KT 3077 8994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MSW

The radar

The Hammond radar (KHDC), 66 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pearl River

When
May 29, 5:17 PM CST
Where
Pearl River County, 2.07 mi S of Crossroads
Measured
1 in hail
Reported by
Public
Coordinates
30.750, -89.770

Report of 1 inch hail near Old River WMA HQ relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185993.